Montana, 2006

Hail and Damaging Winds in Montana, June 8, 2006

June 8, 2006 · NWS BYZ · 18 events in 2 counties and zones

13 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 8, 12:14 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 8, 12:14 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
114 PM MDT THU JUN 8 2006

.SHORT TERM...VALID FOR FRI AND SAT...

ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE SHORT TERM WITH
SEVERE POTENTIAL IN THE AFTERNOON AND EVENING HOURS BOTH TODAY AND
TOMORROW AS AN UPPER TROUGH SLOWLY WORKS THROUGH THE AREA.
THUNDERSTORMS ALREADY DEVELOPING OVER NW WYOMING AND SW MONTANA
WILL CONTINUE TO MOVE NORTHEAST INTO THE AREA THE NEXT FEW HOURS.
CAPE VALUES OF 1500-2500 J/KG OVER CENTRAL ZONES WITH FAVORABLE
SHEAR SHOULD LEAD TO SEVERE STORMS OVER PARTS OF THE AREA THROUGH
MUCH OF THE EVENING. HAVE CONTINUED SEVERE WORDING IN THE ZONES
WITH THIS FORECAST PACKAGE.

FRIDAY WILL BE A SIMILAR DAY TO TODAY CONCERNING DEVELOPMENT OF
STORMS AND POTENTIAL FOR SEVERE. HAVE INCREASED POPS TO LIKELY IN
THE WESTERN ZONES FOR FRIDAY AFTERNOON AND EVENING WHERE BEST
DYNAMICS SHOULD BE. WOULD NOT BE SURPRISED TO SEE SEVERE STORMS IN
THE CENTRAL AND EASTERN ZONES AS WELL...AS WAVE ENERGY WORKS
SOUTHWEST TO NORTHEAST THROUGH THE AREA AGAIN. BIGGEST THREAT TO
HOLDING BACK SEVERE WEATHER ON FRIDAY IS HOW MUCH SUN THE AREA
GETS...BUT MODELS FORECASTING A BIG BREAK IN MOISTURE AT THE MID
LEVELS THROUGH MUCH OF THE DAY SO WARMING SHOULD NOT BE SLOWED
DOWN BY CLOUDS.

DRY SLOT BEGINS WORKING INTO THE AREA FRIDAY NIGHT INTO EARLY
SATURDAY AS UPPER TROUGH SLOWLY WORKS THROUGH MONTANA. ENOUGH
MOISTURE ADVECTING INTO THE AREA FROM THE SOUTHEAST WILL KEEP THE
CHANCE FOR THUNDERSTORMS IN THE FORECAST. MACZKO

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MEDIUM RANGE GUIDANCE IS IN FAIR AGREEMENT INTO NEXT WEEK. TROUGH
ALONG WEST COAST DIGS SUNDAY INTO MONDAY AS STRONGER ENERGY DIVES
INTO THE BASE OF THIS TROUGH. THIS SHOULD PROVIDE A BIT MORE
RIDGING TO DEVELOP INTO THE ROCKIES...RESULTING IN LESS CHANCES
FOR SHOWERS. BY THE MIDDLE AND LATE PART OF THE WEEK...TROUGHING
MOVES INLAND WITH PIECES OF ENERGY LIFTING NORTHEAST TOWARD THE
REGION. MORE MOISTURE AND INCREASING UPPER LEVEL DIFFLUENT FLOW
PATTERN ACROSS MONTANA SHOULD RESULT IN INCREASING STORMS TUESDAY
AND BEYOND. CLOUDS AND PRECIP SHOULD KEEP TEMPERATURES IN CHECK
WITH NEAR OR SLIGHTLY BELOW NORMAL READINGS COMMON.  FRIEDERS

&&

.AVIATION...

UPPER LEVEL WAVE LIFTING NORTHEAST OUT OF IDAHO AND FAR WEST
MONTANA STILL ON TRACK TO WORK ITS WAY ACROSS CENTRAL AND SOUTHERN
MONTANA LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
WILL OCCUR ESPECIALLY THROUGH THIS EVENING WITH POTENTIAL GUSTY
WINDS AND HAIL. MVFR WILL BE FOUND IN AND NEAR THESE STRONGER
STORMS. PRECIP CHANCES WILL BE ON THE DECREASE AFTER 06Z. FRIEDERS

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 060/078 053/074 052/071 051/075 052/077 052/076 053/077
    64/T    43/T    32/T    02/T    22/T    33/T    22/T
LVM 049/072 047/067 043/068 045/071 044/072 045/074 046/073
    47/T    73/T    22/T    22/T    22/T    33/T    22/T
HDN 054/081 055/079 050/073 050/080 050/081 051/077 052/081
    63/T    43/T    32/T    01/B    22/T    33/T    22/T
MLS 057/074 053/072 052/072 051/076 053/079 054/078 054/079
    64/T    44/T    42/T    00/B    12/T    22/T    22/T
4BQ 055/078 053/076 050/071 049/077 050/076 051/076 052/079
    53/T    34/T    42/T    22/T    22/T    22/T    22/T
BHK 054/070 050/065 050/069 048/073 049/074 050/074 051/075
    64/T    44/T    42/T    21/B    22/T    22/T    22/T
SHR 057/081 052/075 048/072 047/077 047/077 048/076 049/078
    53/T    34/T    32/T    22/T    22/T    23/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 28>39-41-42-56>58-63-66>68.
WY...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 8, 12:21 PM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
121 PM MDT THU JUN 8 2006

MTZ028>042-056>058-063>068-WYZ098-099-091930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
121 PM MDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE ENTIRE AREA.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM MDT FOR MOST OF
SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...AND NORTH
CENTRAL WYOMING. PLEASE REFER TO GTFWCNBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL DEVELOP OVER THE AREA AGAIN FRIDAY AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY CONTAIN HAIL AND STRONG
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 94 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Big Horn

When
June 8, 3:00 PM MST
Where
Big Horn County, Crow Agency
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.600, -107.450

Hail, Big Horn

When
June 8, 3:10 PM MST
Where
Big Horn County, 2 mi N of Crow Agency
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.633, -107.450

Thunderstorm Wind, Big Horn

When
June 8, 3:10 PM MST
Where
Big Horn County, 8 mi SW of Crow Agency
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.517, -107.567

Power lines knocked down on highway 313

Thunderstorm Wind, Big Horn

When
June 8, 3:11 PM MST
Where
Big Horn County, Crow Agency
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.600, -107.450

Hail, Big Horn

When
June 8, 3:15 PM MST
Where
Big Horn County, 6 mi N of Crow Agency
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.683, -107.450

Hail, Big Horn

When
June 8, 3:15 PM MST
Where
Big Horn County, 24 mi SE of Hardin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.483, -107.250

Thunderstorm Wind, Big Horn

When
June 8, 3:20 PM MST
Where
Big Horn County, 15 mi SSE of Hardin
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.533, -107.483

2 inch diameter tree limbs broken

Hail, Big Horn

When
June 8, 4:00 PM MST
Where
Big Horn County, 15 mi ESE of Hardin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.650, -107.317

Hail, Rosebud

When
June 8, 5:07 PM MST
Where
Rosebud County, 12 mi N of Lame Deer
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.767, -106.667

Windows broken out of house

Hail, Rosebud

When
June 8, 5:09 PM MST
Where
Rosebud County, 15 mi SE of Colstrip
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.733, -106.367

Thunderstorm Wind, Rosebud

When
June 8, 5:09 PM MST
Where
Rosebud County, 15 mi SE of Colstrip
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.733, -106.367

Hail, Rosebud

When
June 8, 5:25 PM MST
Where
Rosebud County, 8 mi S of Colstrip
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
45.767, -106.583

Golfball hail covering the ground for two miles

Hail, Rosebud

When
June 8, 5:30 PM MST
Where
Rosebud County, 6 mi SE of Colstrip
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.817, -106.500

Hail, Rosebud

When
June 8, 5:40 PM MST
Where
Rosebud County, Brandenberg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -106.183

Thunderstorm Wind, Rosebud

When
June 8, 5:40 PM MST
Where
Rosebud County, Brandenberg
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.833, -106.183

1 to 2 foot diameter trees snapped 6 to 8 feet above the ground. Tin ripped off a roof. Windows broken.

Hail, Rosebud

When
June 8, 6:35 PM MST
Where
Rosebud County, 10 mi NW of Ashland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.700, -106.417

Hail, Rosebud

When
June 8, 7:20 PM MST
Where
Rosebud County, Ashland
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.600, -106.267

Hail, Rosebud

When
June 8, 7:30 PM MST
Where
Rosebud County, Ashland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.600, -106.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531043, 5531044, 5531045, 5531046, 5531047, 5531048, 5531049, 5531050, 5531051, 5531052, 5531053, 5531054, 5531055, 5531056, 5531133, 5531134, 5531135, 5531136.